Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 37, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 12, 1998, 1:25 AM CDT for Lyon County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 1998, 1:25 AM CDT (06:25 UTC)
- Expired
- May 12, 1998, 2:15 AM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Lyon County, KS
The radar
The Topeka radar (KTWX), 61 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 1:32 AM CDT | Hail 0.75 | Plymouth, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 873 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
862 WUUS1 KTOP 120625 RRA SVRTOP KSC111-120715- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 125 AM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LYON COUNTY IN EAST CENTRAL KANSAS * UNTIL 215 AM CDT * AT 125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF EMPORIA...MOVING EAST AT 30 MPH. THIS STORM PRODUCED DIME SIZE HAIL ABOUT 105AM NEAR COTTONWOOD FALLS...ABOUT 15 MILES WEST OF EMPORIA. THIS STORM HAS A HISTORY OF LARGE HAIL. STAY INDOORS AWAY FROM WINDOWS WB/DLR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:25 PM CDT, 11 hours earlier.
Area forecast discussion, May 11, 2:25 PM CDT, 11 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 225 PM CDT MON MAY 11 1998 ...MAIN FORECAST PROBLEM IS SEVERE THREAT TONIGHT. 18Z SURFACE MAP HAD 1000 MB LOW OVER WESTERN KANSAS WITH LOW 60S DEW POINTS OVER CENTRAL KANSAS. PRESSURES CONTINUE TO FALL OVER NORTH CENTRAL KANSAS...WITH A 3 MB FALL AT CONCORDIA AT 18Z. PROFILERS SHOW STRONG LOW LEVEL SOUTHERLY FLOW...WITH GOOD TURNING. HILLSBORO HAD A HELICITY OF 400 AT 18Z. SATELLITE DERIVED CAPES WERE IN THE 1500 TO 2000 J/KG RANGE OVER NORTH CENTRAL KANSAS AS OF 18Z...WITH ADAP SHOWING GOOD SURFACE MOISTURE CONVERGENCE AHEAD OF THE LOW. GENERALLY FOLLOWED THE ETA/NGM FOR THIS FORECAST AS THE AVN LOOKS TOO AGGRESSIVE WITH THE RETURN FLOW TUESDAY AND WEDNESDAY. WITH COMBINATION OF SHEAR...INSTABILITY AND LIFT FROM APPROACHING SHORT WAVE...WOULD EXPECT A FEW SEVERE STORMS TO DEVELOP OVER NORTH CENTRAL KANSAS AFTER 22Z. ETA SLIDES THE BEST INSTABILITY AND LIFT EAST TO NORTHEAST KANSAS BY 06Z...SO WOULD EXPECT STORMS TO MAINTAIN THROUGH THE NIGHT. BEST CHANCES FOR STORMS LOOK TO BE NORTH OF INTERSTATE 70. WIND SHIFT SHOULD PUSH INTO NORTH CENTRAL KANSAS LATE TONIGHT...BUT MAY NEVER MAKE IT THROUGH NORTHEAST KANSAS. THINK FRONT WILL WASH OUT OVER NORTHEAST KANSAS TUESDAY MORNING...WITH WEAK SOUTHERLY FLOW RETURNING TO THE AREA BY 00Z WEDNESDAY. ETA DEVELOPS A FAIR AMOUNT OF INSTABILITY OVER EASTERN KANSAS TUESDAY AFTERNOON. DONT SEE MUCH IN THE WAY TO FOCUS THE INSTABILITY...AND WITH WEAK DOWNWARD MOTION ALOFT...WILL LEAVE FORECAST DRY. LOW PRESSURE BEGINS TO TAKE SHAPE OVER THE WESTERN HIGH PLAINS ON WEDNESDAY AS THE DEEP UPPER TROUGH OVER US WEST COAST DRIFTS EASTWARD. ONCE AGAIN...ANY FOCUS OR LIFT REMAINS NORTH OR WEST OF THE AREA SO WILL KEEP FORECAST DRY. GENERALLY PREFERRED WARMER NGM/FWC GUIDANCE TO AVN/FAN NUMBERS. .TOP...NONE. 58
In the hours before
Special weather statement, May 11, 11:13 PM CDT, 2 hours 12 minutes before
KSZ008>010-020>022-034>036-120600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1113 PM CDT MON MAY 11 1998 ...PARTS OF TORNADO WATCH 330 HAVE BEEN CANCELLED... TORNADO WATCH NUMBER 330 IN EFFECT UNTIL 100 AM CDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN KANSAS... REPUBLIC... CLOUD... OTTAWA... WASHINGTON... CLAY... DICKINSON... MARSHALL... RILEY... GEARY... THE POTENTIALLY SEVERE OR TORNADIC THUNDERSTORMS HAVE MOVED OUT OF THESE COUNTIES AND REFORMATION IS NOT FORECAST. SD
Special weather statement, May 11, 11:13 PM CDT, 2 hours 12 minutes before
KSZ008>010-020>022-034>036-120600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1113 PM CDT MON MAY 11 1998 ...PARTS OF TORNADO WATCH 330 HAVE BEEN CANCELLED... TORNADO WATCH NUMBER 330 IN EFFECT UNTIL 100 AM CDT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN KANSAS... REPUBLIC... CLOUD... OTTAWA... WASHINGTON... CLAY... DICKINSON... MARSHALL... RILEY... GEARY... THE POTENTIALLY SEVERE OR TORNADIC THUNDERSTORMS HAVE MOVED OUT OF THESE COUNTIES AND REFORMATION IS NOT FORECAST. SD
Special weather statement, May 12, 1:20 AM CDT, 5 minutes before
KSZ011-012-023-024-037>039-054-120700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 120 AM CDT TUE MAY 12 1998 ...TORNADO WATCH 330 HAS EXPIRED... TORNADO WATCH NUMBER 330 IN EFFECT UNTIL 100 AM CDT HAS EXPIRED AND WILL NOT BE REISSUED. COUNTIES THAT WERE STILL IN THE WATCH THROUGH 100 AM INCLUDED... NEMAHA... BROWN... POTTAWATOMIE... JACKSON... WABAUNSEE... SHAWNEE... MORRIS... LYON... THOUGH THE TORNADO WATCH IS NO LONGER IN EFFECT...SCATTERED STRONG THUNDERSTORMS ARE STILL POSSIBLE ACROSS EASTCENTRAL KANSAS. HAIL AND GUSTY WINDS COULD OCCUR WITH SOME OF THESE STORMS ALONG WITH BRIEF HEAVY RAINFALL. SD
Special weather statement, May 12, 1:20 AM CDT, 5 minutes before
KSZ011-012-023-024-037>039-054-120700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 120 AM CDT TUE MAY 12 1998 ...TORNADO WATCH 330 HAS EXPIRED... TORNADO WATCH NUMBER 330 IN EFFECT UNTIL 100 AM CDT HAS EXPIRED AND WILL NOT BE REISSUED. COUNTIES THAT WERE STILL IN THE WATCH THROUGH 100 AM INCLUDED... NEMAHA... BROWN... POTTAWATOMIE... JACKSON... WABAUNSEE... SHAWNEE... MORRIS... LYON... THOUGH THE TORNADO WATCH IS NO LONGER IN EFFECT...SCATTERED STRONG THUNDERSTORMS ARE STILL POSSIBLE ACROSS EASTCENTRAL KANSAS. HAIL AND GUSTY WINDS COULD OCCUR WITH SOME OF THESE STORMS ALONG WITH BRIEF HEAVY RAINFALL. SD
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 8:08 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 32 min |
| May 11, 8:33 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 32 min |
| May 11, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 48 min |
| May 11, 9:00 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 45 min |
| May 12, 12:32 AM CDT | Severe Thunderstorm Warning | TOP | Osage | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.